Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 30, NWS Springfield, MO

August 2, 2022Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 2, 2022, 3:22 PM CDT for Miller County, Missouri. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2022, 3:22 PM CDT (20:22 UTC)
Expired
Aug 2, 2022, 5:23 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Miller County, MO

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 3:30 PM CDTFLASH FLOODIberia, MOWATER OVER THE ROAD IN SEVERAL PLACES. DITCHES STILL FULL BUT FLOODING HAS RECEDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

312 
WGUS53 KSGF 022022
FFWSGF
MOC131-022315-
/O.NEW.KSGF.FF.W.0030.220802T2022Z-220802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
322 PM CDT Tue Aug 2 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southeastern Miller County in central Missouri...

* Until 615 PM CDT.

* At 322 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Iberia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3818 9235 3815 9221 3802 9221 3803 9239

FLASH FLOOD...RADAR INDICATED

$$

DSA
1 follow-up statement
657 
WGUS73 KSGF 022223
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
523 PM CDT Tue Aug 2 2022

MOC131-022233-
/O.CAN.KSGF.FF.W.0030.000000T0000Z-220802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miller MO-
523 PM CDT Tue Aug 2 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MILLER COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3818 9235 3815 9221 3802 9221 3803 9239

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:32 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 2, 2:32 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
232 PM CDT Tue Aug 2 2022

Key Messages:

1. Heat Advisory continues through Wednesday. Heat Index around
100-105+ degrees.

2. A few isolated thunderstorms this afternoon east of Highway
65.

3. Elevated Fire Weather potential on Wednesday.

4. Showers and thunderstorms likely Wednesday Evening-Thursday
Morning.

5. Excessive heat continues through the weekend.

.SHORT TERM...(This evening through Thursday)
Issued at 230 PM CDT Tue Aug 2 2022

Through Tonight: Latest visible satellite imagery depicts a
deepening cumulus field across southern and central Missouri this
afternoon. A few isolated showers and thunderstorms have developed
across this area. Recent analysis of the mesoscale environment
shows MLCAPE values of 2000 to 3000 J/kg in the presence of a
moist airmass (PWAT values around 1.7 inches). However, forcing
remains limited across the area. Expectations are for coverage to
remain sparse and limited to areas east of the Highway 65
corridor. Otherwise, most locations will remain hot and dry
through the evening. Overnight lows fall into the 70s areawide
with dry weather expected.

Wednesday: Changes are on the horizon heading into Wednesday as a
shortwave drops south through the region. This will result in an
increase in precipitation chances. Ahead of the system, another
hot and humid day is expected across the area. The hottest day of
the week could come on Wednesday as ensemble guidance suggests
850mb temperatures reaching around 24-26 C. Expect afternoon
highs to reach into the upper 90s to around 100 in many locations.
Afternoon heat indicies will approach 100-108.

An additional concern is the dry/hot conditions and fire weather
potential on Wednesday. A combination of wind gusts of 25-30 mph
and relative humidity values as low as 35% may result in the rapid
spread of fires. This will need to be monitored across portions of
southeast Kansas and southwest Missouri.

The attention turns to Wednesday evening as clouds and
precipitation build into the region. Strong forcing ahead of a
shortwave will allow convection to develop across central Missouri
as early as Wednesday evening. The environment may be conducive
for a couple strong to severe thunderstorms across central
Missouri given the large amounts of forecast instability. It
should be noted that most of the activity will remain sub-severe,
with the best chances and SPC marginal severe weather outlook
along and north of the Highway 54 corridor. Damaging wind gusts
will be primary risk in the strongest thunderstorms. Coverage in
showers and thunderstorms will increase late Wednesday into the
overnight hours. Most locations will receive a 0.50 inch or less.
However, convective elements and training thunderstorms could aid
in the potential for highly localized rainfall amounts of 1-2
inches. The highest rainfall totals will likely occur across
portions of central and south central Missouri. A widespread
excessive rainfall is not expected at this time.

Thursday: Scattered showers and thunderstorms linger into Thursday
morning before dissipating to the southeast in the afternoon.
Precipitation and clouds slowly clearing the region will give way
to high temperatures likely in the lower 90s.

.LONG TERM...(Friday through Tuesday)
Issued at 230 PM CDT Tue Aug 2 2022

Friday-Sunday: Hot and humid conditions are likely to return this
weekend. Expect daily highs in the middle to upper 90s, with
afternoon heat indicies of 100-105. This will keep the area
running anywhere from 5-10 degrees above normal for early August.
Additional heat headlines may be needed through the weekend.

Precipitation chances look to remain low (20% or less) through the
weekend. Most locations will remain dry.

Next Week: Looking ahead to next week, dry and hot weather look to
continue. Likewise, minimal rainfall chances are in the forecast.
The combination of dry and hot conditions will allow the drought
to persist.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Aug 2 2022

High confidence on VFR conditions prevailing through the TAF
period. Occasional south/southwest wind gusts up 20 knots through
this evening at KJLN and KSGF, with an increase in wind gusts up
to 25 knots after 12Z Wednesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Wednesday for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Heat Advisory until 8 PM CDT Wednesday for KSZ073-097-101.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Perez
Hazardous weather outlook, Aug 2, 5:42 AM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
542 AM CDT Tue Aug 2 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
542 AM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive heat risk.
  Elevated fire weather risk.

DISCUSSION...

Heat index values of 100 to 108 degrees are expected this
afternoon and evening.

Gusty winds up to 25mph, low humidity and ongoing drought
conditions will lead to a grass fire danger today.

Scattered pulse thunderstorms are possible this afternoon and
evening east of highway 65. Most locations will remain dry.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values of 100 to 108 degrees are expected Wednesday.
Heat index values closer to 100 are then expected Thursday through
the weekend. Therefore prolonged excessive heat is likely to
continue into the weekend.

Gusty winds up to 25mph, low humidity and ongoing drought
conditions will lead to a grass fire danger Wednesday.

Showers and thunderstorms will move into the area from the north
Wednesday evening. A few storms could be strong to severe along
and north of Highway 54.

There is a small chance for thunderstorms on a daily basis from
Friday into the weekend across south central Missouri. Most
locations will likely remain dry.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:46 PM CDTSevere Thunderstorm WarningSGFMaries23 min
Aug 2, 2:49 PM CDTSevere Thunderstorm WarningSGFMiller26 min
Aug 2, 2:55 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright35 min
Aug 2, 3:12 PM CDTSevere Thunderstorm WarningSGFMiller33 min
Aug 2, 3:35 PM CDTSpecial Weather StatementSGFStone25 min
Aug 2, 3:38 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright37 min
Aug 2, 3:51 PM CDTSevere Thunderstorm WarningSGFCamden, Miller39 min
Aug 2, 4:29 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski32 min

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.